Medications that cause hearing loss and tinnitus.

When you begin to take a new medication, it’s natural to check out the potential side effects. You want to know if you can expect to feel nauseous or if it will cause you to have dry mouth. There is a more severe possible side effect that you may not recognize which is hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

The number of drugs that can lead to this problem is unclear, but there are at least 130 ototoxic medications on record. Which ones should you watch out for and why?

Some Facts About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? Certain drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that makes up the cochlea. It helps control balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, usually starting with high frequencies then expanding to include lower ones.

Certain drugs only cause tinnitus and others lead to hearing loss. If you hear phantom sounds, that could be tinnitus and it normally shows up as:

  • Popping
  • Thumping
  • A windy sound
  • Ringing

Usually, the tinnitus ends when you quit taking the medication. Some ototoxic drugs, however, can lead to permanent loss of hearing.

What Drugs Put You at Risk?

You may be surprised by the list of drugs that can cause temporary or permanent hearing loss. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Topping the list for ototoxic medications are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, can be added to this list. The hearing issues induced by these medications are usually reversible when you quit taking them.

Antibiotics come in as a close second for well known ototoxic medications. Not all antibiotics are ototoxic, however. You might have heard of some of these that aren’t:

  • Vancomycin
  • Gentamycin
  • Erythromycin

After you stop using the antibiotics the issue disappears like with painkillers. The standard list of other drugs include:

  • Chloroquine
  • Quinidine
  • Quinine

Compounds That Cause Tinnitus

Diamox, Bumex, Lasix and Edecrin are diuretics which cause tinnitus but there are bigger offenders in this category:

  • Tonic water
  • Nicotine
  • Caffeine
  • Marijuana

Each and every time you enjoy your morning coffee, you are exposing your body to something that might cause your ears to ring. The good news is it will clear up once the drug is out of your system. Ironically, some drugs doctors give to treat tinnitus are also on the list of potential causes such as:

  • Prednisone
  • Lidocaine
  • Amitriptyline

However, the dosage that will induce tinnitus is much more than the doctor will generally give.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus can vary depending on your ear health and what medication you get. Slightly irritating to totally incapacitating is the things you can usually be expecting.

Look for:

  • Blurring vision
  • Vomiting
  • Poor balance
  • Tinnitus
  • Hearing loss on one or both sides
  • Difficulty walking

Contact your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you notice the symptoms of ototoxicity. You should always take the medication your doctor recommends. Remember, often the changes in your hearing or balance are short-term. Keep yourself aware by always asking your doctor about the possible side effects of a medication and don’t be reluctant to ask about ototoxicity. Also, schedule a hearing exam with a hearing care expert.

Why wait? You don't have to live with hearing loss. Call Us Today